Alert archive / Texas / Severe Thunderstorm Warnings in 2023

Severe Thunderstorm Warning 7, NWS Midland/Odessa, TX

April 25, 2023Borden County, Scurry County, Texas

NWS Midland/Odessa, TX issued this severe thunderstorm warning at Apr 25, 2023, 8:26 PM CDT for Borden County, Scurry County, Texas. It was in force for 64 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 25, 2023, 8:26 PM CDT (01:26 UTC)
Expired
Apr 25, 2023, 9:30 PM CDT
In force
64 min
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Tornado
Possible
Hail
1.25 in
Wind
60.0 mph

Counties Borden County, TX, Scurry County, TX

The radar

The Lubbock radar (KLBB), 116 km from the middle of the area, began a volume at 01:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 25, 9:25 PM CDTHAIL 1.755 Ne Union, TXHAIL OBSERVED NEAR US84 AND CR258.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 59 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 152 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 00:00Z on 2023-04-26Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 00:00Z on 2023-04-26The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 30 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3718 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
30 m²/s²
0-3 km storm-relative helicity
56 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

952 
WUUS54 KMAF 260126
SVRMAF
TXC033-415-260230-
/O.NEW.KMAF.SV.W.0007.230426T0126Z-230426T0230Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Midland/Odessa TX
826 PM CDT Tue Apr 25 2023

The National Weather Service in Midland has issued a

* Severe Thunderstorm Warning for...
  Northern Scurry County in western Texas...
  Eastern Borden County in western Texas...

* Until 930 PM CDT.

* At 826 PM CDT, a severe thunderstorm was located over Justiceburg,
  or 9 miles west of Lake Alan Henry, moving southeast at 30 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Snyder, Fluvanna and Randalls Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3280 10066 3260 10128 3296 10133 3296 10117
      3297 10105 3296 10085
TIME...MOT...LOC 0126Z 328DEG 25KT 3301 10123 

TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

87
1 follow-up statement
366 
WWUS54 KMAF 260159
SVSMAF

Severe Weather Statement
National Weather Service Midland/Odessa TX
859 PM CDT Tue Apr 25 2023

TXC033-260208-
/O.CAN.KMAF.SV.W.0007.000000T0000Z-230426T0230Z/
Borden TX-
859 PM CDT Tue Apr 25 2023

...THE SEVERE THUNDERSTORM WARNING FOR EASTERN BORDEN COUNTY IS
CANCELLED...
    
The severe thunderstorm which prompted the warning has moved out of 
the warned area. Therefore, the warning has been cancelled.

LAT...LON 3280 10066 3264 10117 3296 10117 3297 10105
      3296 10085
TIME...MOT...LOC 0158Z 328DEG 25KT 3282 10109 

$$

TXC415-260230-
/O.CON.KMAF.SV.W.0007.000000T0000Z-230426T0230Z/
Scurry TX-
859 PM CDT Tue Apr 25 2023

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 930 PM CDT
FOR NORTHERN SCURRY COUNTY...

At 858 PM CDT, a severe thunderstorm was located near Fluvanna, or 12
miles northwest of Snyder, moving southeast at 30 mph.

HAZARD...60 mph wind gusts and half dollar size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Snyder, Fluvanna and Randalls Corner. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 3280 10066 3264 10117 3296 10117 3297 10105
      3296 10085
TIME...MOT...LOC 0158Z 328DEG 25KT 3282 10109 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.25 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

87

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 25, 6:56 PM CDT, 1 hour 30 minutes earlier.

Area forecast discussion, Apr 25, 6:56 PM CDT, 1 hour 30 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
656 PM CDT Tue Apr 25 2023

...New AVIATION...

.SHORT TERM...
(This afternoon through Wednesday night)
Issued at 221 PM CDT Tue Apr 25 2023

Early morning clouds have dispersed and we are left with abundant
sunshine across West TX and southeastern NM this afternoon.
Temperatures are warming nicely into the upper 70s to lower 80s.
As we head through this evening, a mid level short wave trough will
approach from the west. A sfc low will develop INVOF the TX
Panhandle with attendant dryline extending swd into the TX South
Plains. Modest lift associated with the approaching short wave along
with growing instability will result in the development of isolated
showers and thunderstorms across far northern portions of the
region. A few storms could become strong to marginally severe with
hail up to one inch in diameter and damaging winds being the main
threats. Storms will track ESE through tonight, potentially clipping
the far NE Permian Basin, but should otherwise remain out of our
forecast area. The dryline will retreat wwd after sunset,
transporting low level moisture back into the area. This uptick in
moisture will keep lows warmer overnight across the Permian Basin
and Lower Trans Pecos, mainly in the mid 50s w/a few 40s across the
western high terrain.

On Wednesday, a 500 hPa short wave trough will dive through the Four-
Corners region and eject into the Southern Plains. A sfc low will
spin up across the TX Panhandle by the afternoon. As this occurs,
the dryline will mix ewd into the Big Country and Concho Valley.
This is where rain chances will be highest, however a few storms
could develop over the far E Permian Basin and race ewd, quickly
becoming severe. Meanwhile, a cold front will advance swd into
the Permian Basin and SE New Mexico after 21Z, ushering in cooler
temperatures and dry air. Winds will increase along the leading
edge of the cold front with gusts over 30 mph expected. Blowing
dust will also be possible, especially along the I-20 corridor.
There could be strong gap winds through GDP, but this should be
brief. Winds will slacken off early Thursday morning with lows
falling into the upper 30s to mid 40s.

-Salerno

&&

.LONG TERM...
(Thursday through Tuesday)
Issued at 221 PM CDT Tue Apr 25 2023

Cluster analyses, analogs, and ensemble guidance all point to a
deep upper low developing over the Great Lakes/Midwest in the
Thursday to Saturday range. In the meantime, the flow over the
CONUS becomes amplified, with an anomalous short wave ridge over
the Rockies and a developing low off the California coast. In the
Thursday through Friday time frame, we're in northwesterly flow
aloft, and a short wave trough wrapping around the periphery of
the anomalously deep low will induce sufficient surface
anticyclogenesis over the central Plains to push a fairly
significant front through the area Friday. Timing is problematic
this far out and have opted to retain the NBM solution given a
large spread seen in the temperature distribution, but it's also
possible that we could see cooler temperatures behind the front
Friday and Saturday. Could see some blowing dust with and behind
frontal passage but it is hard to define these locations three
days in advance. In any event, temperatures rebound to above
seasonal levels Sunday through Tuesday with dry conditions
expected.

After Tuesday, ensembles, analogs, and cluster analyses indicate
increasingly southwest flow aloft. Ordinarily, this time of year,
this would mean an uptick in severe weather chances. However,
moisture has been hard to come by this far west, so if there's
any convection, it will be across our far eastern zones next week.
The rest of the area will remain dry. Unfortunately. -bc

&&

.AVIATION...
(00Z TAFS)
Issued at 639 PM CDT Tue Apr 25 2023

VFR overall but could see a brief intrusion of MVFR cigs after 10z
at MAF. S to SW wind this evening then a cold front moves down
into the area overnight... will see a wind shift to the N.

&&

.PRELIMINARY POINT TEMPS/POPS...
Big Spring               57  84  46  78 /  10  10  10  10
Carlsbad                 50  80  43  83 /   0   0   0   0
Dryden                   55  91  55  83 /   0   0  30  10
Fort Stockton            56  85  48  81 /   0   0  10  10
Guadalupe Pass           52  71  43  76 /   0   0   0   0
Hobbs                    47  76  39  79 /  10   0  10  10
Marfa                    45  79  39  80 /   0   0   0   0
Midland Intl Airport     55  83  45  80 /   0   0  10  10
Odessa                   55  82  46  79 /   0   0  10  10
Wink                     50  85  43  81 /   0   0  10   0

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&

SHORT TERM...24
LONG TERM....70
AVIATION...72
Hazardous weather outlook, Apr 25, 3:05 PM CDT, 5 hours 21 minutes before
Hazardous Weather Outlook
National Weather Service Midland/Odessa TX
305 PM CDT Tue Apr 25 2023

NMZ027>029-033-034-TXZ045>048-050>053-059>063-067>070-075-082-
270>282-262015-
Guadalupe Mountains of Eddy County-Eddy County Plains-
Northern Lea County-Central Lea County-Southern Lea County-Gaines-
Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell-Loving-Winkler-
Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan-Pecos-Terrell-
Guadalupe Mountains Above 7000 Feet-Guadalupe and Delaware Mountains-
Van Horn and Highway 54 Corridor-Eastern Culberson County-
Reeves County Plains-Chinati Mountains-Marfa Plateau-Davis Mountains-
Davis Mountains Foothills-Central Brewster County-Chisos Basin-
Presidio Valley-Lower Brewster County-
305 PM CDT Tue Apr 25 2023 /205 PM MDT Tue Apr 25 2023/

This Hazardous Weather Outlook is for southeast New Mexico,
southwest Texas and western Texas.

.DAY ONE...This afternoon and tonight.

Isolated thunderstorms (10-20% chance) are possible this afternoon
and evening over the western Low Rolling Plains. A few of these
storms could be strong, producing small hail, gusty winds, and
occasional lightning.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

No hazardous weather is expected through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories,
and statements issued by the National Weather Service Office in
Midland, can be found on the internet at...
https://weather.gov/midland

In the hours before

Special weather statement, Apr 25, 5:52 PM CDT, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
552 PM CDT Tue Apr 25 2023

TXZ048-252315-
Scurry TX-
552 PM CDT Tue Apr 25 2023

...A strong thunderstorm will impact portions of southeastern Scurry
County through 615 PM CDT...

At 552 PM CDT, Doppler radar was tracking a strong thunderstorm 8
miles east of Snyder, moving northeast at 20 mph.

HAZARD...Winds in excess of 40 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Hermleigh.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3259 10078 3275 10088 3290 10066 3263 10066
TIME...MOT...LOC 2252Z 240DEG 17KT 3271 10076

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH

87

The office that day

Everything else NWS Midland/Odessa, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 25, 8:37 PM CDTTornado WarningMAFScurry37 min
Apr 25, 9:29 PM CDTSevere Thunderstorm WarningMAFScurry31 min

Nearby

Severe Thunderstorm Warnings in Texas, 2023Every severe thunderstorm warning in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.